MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO, STERILE T2 FEMUR 4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO, STERILE T2 FEMUR 4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-4260
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device not available; unable to locate the specific drill or drill bit at this time.
 
Event or Problem Description
It was reported via medwatch #0505670000-2020-8007: "the drill broke off in the patient's femur." update 30/dec/2020 : from op report: ¿the lateral image appeared to show that the most distal screw was not within the nail.This was removed.The end cap was also removed and the jog was replaced.The most distal screw was re-drilled.However, this met with metallic resistance and when the drill was withdrawn, it appeared that the tip of the drill had broken off.Fluoroscopic images showed the drill tip embedded within the bone.A new drill was used, which also met with metallic resistance.It appeared that the screw was hitting one of the posts from the femoral component.The decision was made not to place the most distal screw.A more proximal transverse screw was placed through the jig.Final fluoroscopic images showed good femoral alignment and the drill tip was contained entirely within the bone.¿ complications: ¿broken drill bit within the distal femur¿.
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no evidences were provided.A device inspection was not possible since the affected device was not returned and no other evidences were provided for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.More information as well as the affected device must be returned to determine the exact root cause of the event.However, based on the past complaints, it is observed that most common cause of failure is user related, when a surgeon tries to apply too much of force (torsional and bending) on the drill to appreciate through the bone.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
It was reported via medwatch #: (b)(4): "the drill broke off in the patient's femur." update 30/dec/2020 : from op report: ¿the lateral image appeared to show that the most distal screw was not within the nail.This was removed.The end cap was also removed and the jog was replaced.The most distal screw was re-drilled.However, this met with metallic resistance and when the drill was withdrawn, it appeared that the tip of the drill had broken off.Fluoroscopic images showed the drill tip embedded within the bone.A new drill was used, which also met with metallic resistance.It appeared that the screw was hitting one of the posts from the femoral component.The decision was made not to place the most distal screw.A more proximal transverse screw was placed through the jig.Final fluoroscopic images showed good femoral alignment and the drill tip was contained entirely within the bone.¿ complications: ¿broken drill bit within the distal femur.¿.

Brand Name
DRILL, AO, STERILE T2 FEMUR 4,2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11168032
Report Number0009610622-2021-00232
Device Sequence Number3532709
Product Code LXH
UDI-Device Identifier04546540196767
UDI-Public04546540196767
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model Number1806-4260
Device Catalogue Number18064260S
Device Lot NumberK03985B
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/18/2020
Supplement Date Received by Manufacturer01/28/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1